Kansas, 2004

Flash Flooding in Kansas, July 23 to 24, 2004

July 23 to 24, 2004 · NWS ICT · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 23, 8:10 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 23, 8:10 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT FRI JUL 23 2004

.DISCUSSION...UPDATE

WILL BE UPDATING FORECAST TO ISSUE FLOOD WATCH FOR WICHITA SOUTH AND
EAST THRU SATURDAY MORNING.  HAVE HAD AREAS OF HEAVY RAIN THIS
EVENING WITH LOCAL FLOODING.  CONCERNED ABOUT ADDITIONAL HEAVY RAIN
DEVELOPING ALONG AND NORTH OF 850MB FRONT CURRENTLY ALONG OK/KS
BORDER (HINTED BY LAMONT PROFILER).  MODELS FORECAST STRONG UPPER
DIVERGENCE IN IN RIGHT-ENTRANCE REGION OF JET...AS WELL AS PERSISTENT
850MB THETA-E ADVECTION AND MOISTURE FLUX OVER SE 1/2 OF KS.  EXPECT
CONTINUED REDEVELOPMENT OF SHRA/TSRA OVER SRN KS...SPREADING ACROSS
ERN/SERN AREAS.  FFG VALUES HIGHER THE FURTHER SE ONE GOES...BUT EVEN
VALUES IN SE KS COULD BE REACHED BY SLOW-MOVING CONVECTION.  WILL
GO WITH FLOOD WATCH.  NO OTHER CHANGES TO FORECAST ANTICIPATED.

WOLF

-------------------------------
348 PM CDT FRI JUL 23 2004

.DISCUSSION...
FCST CONCERNS...
CNVTV TRENDS/QPF TNGT AND SAT, TEMP TRENDS THRU THE PD...

RATHER COMPLEX/UNUSUAL FCST FOR JULY ACRS THE PLAINS THRU MUCH
OF THE FCST PD. MAIN CONCERNS TNGT ARE CNVTV/QPF TRENDS ACRS THE
CWA, WITH POTNL FOR MRGNL SVR WX AND HVY RAFL AGAIN. GREATEST
INSTBY WL RESIDE ACRS THE SRN CWA THIS EVE, WITH SHEAR PROFILE
SUFFICIENT FOR A FEW ORGANIZED/SVR STMS WITH LRG HAIL AND WIND
ALG THE OKLA BORDER. OTHERWISE, DECENT LIFT WITHIN ELEVATED MOIST
LYR N OF SFC BNDRY TNGT ACRS THE CWA FOR SCT-NMRS SHWRS AND
EMBEDDED TSRA. MODEL AND FCST CONSENSUS SUGGESTS GREATEST RISK FOR
ADDTNL HVY RAFL WL BE JUST S OF AREA THAT RECEIVED SOME LCLY HVY
RAFL IN LAST 24HRS. FFG VALUES ARE HIGHER IN THESE AREAS, SO NO
FLOOD WATCH ANTICIPATED AT THIS TIME. HOWEVER, WL LKLY CONT TO
HAVE MINOR FLOODING ISSUES WITH LOCAL FLOOD WARNINGS PROBLY
NEEDED TNGT FOR A FEW COUNTIES.

PTRN MORE REMINISCENT OF TRANSITION SEASON WL PREVAIL THRU THE
WEEKEND, AS LRG CANADIAN AIRMASS CONTS TO OOZE SWD ACRS THE
PLAINS. MSTR/LIFT ALG ELEVATED BAROCLINIC ZONE WL CONT TO
PROVIDE CHCS FOR SHWRS INTO SAT NGT, THOUGH BEST CHCS WL BE
ACRS THE ERN CWA, ASSOCD WITH MID LVL SHRTWV/LOW CIRC WHICH WL
CONT TO MOV SLOWLY EWD INTO ECNTRL/SERN KS. MAIN UPR TROF APCHG
FM THE NRN PLAINS WL GRADULY END PCPN CHCS AS DRIER AIR ADVCTS
IN BY SUNDAY MRNG, THOUGH CLOUDS WL LKLY LINGER ACRS MUCH OF
THE AREA. WL LKLY BE DEALING WITH SOME RECORD TEMPS (BOTH LOW
MAX AND LOW MINS) THE NEXT FEW DAYS AS CANADIAN AIRMASS TAKES
HOLD.

EXTENDED FCST...TEMPS WL BE SLOW TO MODERATE THRU NEXT WEEK,
WITH YET ANOTHER SGFNT UPR TROF MOVG ESEWD ALG THE NRN TIER/
CANADIAN BORDER BY MID-WEEK. THIS MAY PROVIDE SLGT PCPN CHCS
DURG THE TUE NGT-THU TIME FRAME, AS LO LVL MOIST AXIS ACRS
THE HIGHS PLAINS GET SHUNTED EWD INTO THE AREA AHD OF UPR LVL
FEATURES. TEMPS TO RMN BLO CLIMO THRU THE PD, THOUGH PERHAPS
CLOSER TO NORMAL BY THU/FRI.

DARMOFAL

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    63  70  59  77 /  90  60  40  10
HUTCHINSON      61  69  57  77 /  80  50  30  10
NEWTON          62  68  58  76 /  90  50  40  10
ELDORADO        63  70  59  76 /  90  60  50  10
WINFIELD-KWLD   65  71  60  78 /  90  70  50  20
RUSSELL         58  67  54  77 /  70  40  20   5
GREAT BEND      60  68  56  77 /  70  40  20   5
SALINA          61  69  57  78 /  80  50  30  10
MCPHERSON       61  68  57  77 /  80  50  30  10
COFFEYVILLE     67  72  62  76 /  90  80  60  20
CHANUTE         65  71  60  75 /  90  80  60  20
IOLA            64  71  60  75 /  90  80  60  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Jul 23, 8:45 PM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
945 PM CDT FRI JUL 23 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
945 PM CDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF SOUTH CENTRAL
AND SOUTHEAST KANSAS TONIGHT.  RAINFALL WILL BE HEAVY AT TIMES, AND
COULD LEAD TO FLOODING.  A FLOOD WATCH HAS BEEN ISSUED FOR SOUTH
CENTRAL AND SOUTHEAS KANSAS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES IS POSSIBLE, WITH LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE FOR THUNDERSTORMS AND LOCALLY HEAVY RAIN WILL CONTINUE
ON SATURDAY FOR AREAS MAINLY EAST OF THE KANSAS TURNPIKE. NO
SEVERE WEATHER IS EXPECTED.

AFTER A PERIOD OF COOL AND DRY WEATHER THRU EARLY NEXT WEEK, THERE
WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY NIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. AT THIS TIME
IT IS TOO EARLY TO SPECULATE ON THE MAGNITUDE AND TYPE OF ANY
SEVERE RISK. LISTEN FOR LATER FORECASTS AND OUTLOOKS FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE LOCALIZED
AND BRIEF NATURE OF THE SEVERE RISK THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED/PLW

The radar

The Wichita radar (KICT), 55 km away, was scanning. The volume nearest the first event began at 05:34 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Butler

When
July 23, 11:35 PM CST to July 24, 5:00 AM CST
Where
Butler County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Widespread flooding of county roads was reported throughout the night. One vehicle rescue was also performed near Rose Hill.

Flash Flood, Marion

When
July 24, 1:54 AM CST to 6:50 AM CST
Where
Marion County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Widespread flooding was being reported across the county. Ten residents were evacuated near Peabody due to the high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411560, 5411561.